Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
145 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest treatment for persistent pain despite being on Fentanyl patch

Answered by
Dr.
Dr. Matt Wachsman

Addiction Medicine Specialist

Practicing since :1985

Answered : 3583 Questions

default
Posted on Fri, 23 Sep 2016 in Pain Management
Question: HELP!!! PLEASE!

Dear Dr. XXXXXXX Rynne
I was on the Fentenal Patch for about a year and then had to take a blood test due the Maine laws. Anyway my Dr. told me it did not show in my urine hence I would have to quit the patch. Have you ever heard of Urine not showing in the test you have a patch on? I've been going through with terrible withdrawal for over 3 days now and I think I'm dying...... My doc gave me Aleve and Clonidine 0.1 mg. and also Tramadole.
Could you give me an insight on what else I should do. My Dr. says there are NO mistake in urine tests . I an 78 yrs old. My email addy is ......... XXXX@yyyy.yyy

Oh, btw, forgot to tell you why I'm in Chronic pain all the time. I was in a car accident over 30 years ago and I have a total knee replacemet and my two shoulders, (like my Dr. says) are finished bone on bone. My right ankle is also finished and too old for operation at this time.....
I would so like for you to take the time to answer me........... Please even though there is nothing you can do........ I would much appreciate it.......... Thanks, XXXX
doctor
Answered by Dr. Matt Wachsman 25 minutes later
Brief Answer:
might mention the inconsistency....

Detailed Answer:
First, the paper urine tests frequently mis read. The GC MS ones are less likely to have problems but still can depending on the sensitivity of the test and how much is in the urine. First, Fentanyl is not exactly 3 days and if the test was done at the end of day 3 of the patch the amount in the urine is less than at the end of day one. Second, the test shows Fentanyl Up To A Point and that depends on where the sensitivity limit of the test is set. The Army for example sets their limits 10 times LESS sensitive than most other labs.
So, right test
right sensitivity

lastly, there is the obvious inconsistency of having a urine showing the person has had no narcotics in them for at least 5 days and then their BEGINNING into withdrawal AFTER the point where they should be ENDING the withdrawal period.

Perhaps the doctor ordering the clonidine could explain that?
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman 17 minutes later
Dr. XXXXXXX
Thanks for your answer involving the Urine test. However, I did have the patch on when I took the test.

Right now my question for you is, can you help me with these withdrawals....... Like I said before it's over 3 days now and I'm dying.......... Much appreicated
doctor
Answered by Dr. Matt Wachsman 5 minutes later
Brief Answer:
A few points

Detailed Answer:
Yeah, I knew it was day three. I haven't had any fentanyl patients Especially the Generic fentanyl who could wait three days... the patch wears out a bit earlier than it is supposed to in everyone I've ever had on it. Even the manufacturer would admit the levels decline on day three.

then... depends on the particular symptoms.
1) diarrhea... Imodium is a particularly good antidote for it and might help on all other intestinal symptoms. It is a highly potent narcotic... it just doesn't go anywhere except the gut so, works perfectly in narcotic withdrawal and can still be over the counter.
2) shakes. Buspar is good clonidine is also good but may require more than the minimal doses of each. We cannot prescribe AND these safe, non-controlled drugs are generally given without much problem by one's regular doctor (or acute care centers or emergency rooms).
3) sweats .. clonidine helps, herbal hot flash medicine MIGHT.


Elevated pulse, if it goes over 150 it is a serious emergency, if it is 100, no, clonidine should help though.

Dark room, rest, distraction with netflix, fluids, especially fruit juices....
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman 36 minutes later
Dr. XXXXXXX ..... I do like your answer very much. A few more questions what is the best of over the counter pain meds would be the best. And does Tylenol and Naproxen 220 go together? And what would you personally suggest I take for pain? My Dr. Prescibed a Tranderm Patch but Medicare would not cover it. I can't afford it. Thanks again..... XXXX
doctor
Answered by Dr. Matt Wachsman 18 minutes later
Brief Answer:
It very much depends on the type of pain

Detailed Answer:
Anti inflammatories cannot be beat for an acute inflammation. I've developed a couple.
Tylenol and naproxen act in similar but not quite identical ways. Their toxicities do not overlap a bit so they can be safely used together (but not with themselves! Tylenol is in many over the counter drugs and taking it by itself+in a cold medicine+in another medicine can add up to a tylenol overdose. but naproxen or other drugs do NOT add up with tylenol).

For a chronic non-inflamed pain, narcotics have problems but there aren't superior pain drugs.

For nerve pain there are particular nerve pills.

And of course there are other considerations outside of the pain medication:
can the condition be just fixed. disk disease generally NO infections including dental ones generally yes.
and there are pain coping mechanisms that are both internal and external. External ones include walkers, canes, braces, pillows and internal ones would include physically building up support structures with physical therapy and building up psychological ones.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,   ,   ,  
Lab Tests

Recent questions on  Aleve

doctor1 MD

My 12 year old has had ear drainage for about 4 months. Pediatrician found nothing. Developed a sinus infection four weeks ago, resolved with...

doctor1 MD

My Mom has had several strokes. She is currently away from her home and residing in Florida. She has had headaches and this morning woke up with a...

doctor1 MD

I woke up this morning with an awful pain in my side/back that I originally thought was just gas. I went to work, and the pain persisted so I took...

doctor1 MD

I am 60 yrs old and recently I have been getting pains in my knees and upper back. I feel tired, but when I go to sleep I wake up after about 3...

doctor1 MD

I was unplugging a big cord from a wall outlet.it was a 2 outlet fixture with 6 outlet attachment on it.i was electrocuted pulling it out of the...

doctor1 MD

Hi sir, I'm 30 years old I have been suffering with severe headache from past 10years. 5 years ago I consulted a neurologist and got diagnosed with...

doctor1 MD

XXXXXXX my head on the wind sheld two days ago and still have some swelling and this moring i have blood pooling at the XXXXXXX of my right eye